Tornadoes · United States · Alabama · 2024
EF0 tornado, Crews to Beaverton, Alabama, December 28, 2024
From Crews to Beaverton, this EF0 tornado ran 1.4 miles across Lamar County on December 28, 2024, touching down at 9:40 PM CST and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 28, 2024
- Touchdown
- 9:40 PM CST (03:40 UTC)
- Lifted
- 9:41 PM CST (03:41 UTC)
- On the ground
- 1 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lamar County
- Touchdown point
- 33.944, -88.217
- Lift-off point
- 33.953, -88.195
- Record number
- 2412282140-01
The damage survey
19 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Numerous pine trees snapped and hardwoods uprooted.
- Numerous uprooted pines in yard of residence.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A quasi-linear convective system (QLCS) entered western Alabama from Mississippi just after 9 PM on December 28. With ample wind shear and adequate instability with the line as it passed through Central Alabama, 18 confirmed tornadoes were spawned within different line segments as the QLCS pushed eastward. Of the 18 tornadoes, 6 were rated EF1, including one that had a mile-wide path in Hale County near Sawyerville and two tornadoes that struck areas of central Montgomery County. An EF0 in Lowndes County resulted in two injuries. In addition, strong gusts associated with the QLCS resulted in scattered areas of non-tornadic wind damage.
The tornado began near Lost Creek Road, moved northeastward across Byson Road, and ended near Chapel Road. Damage consisted of downed limbs and several snapped and uprooted trees. Maximum winds were estimated at 65 mph.
The tornado began near the intersection of Sharon Chapel Road and Cantrell Road, where a house sustained shingle damage. The tornado moved northeastward and ended near Olive Hill Road, where a cluster of trees was uprooted and snapped. Maximum winds were estimated at 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS BMX issued a tornado warning for this county at 03:27 UTC, 13 minutes before the tornado touched down, in force until 04:00 UTC.
The county was under a tornado watch, issued at 02:10 UTC and running to 04:27 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:10 UTC | 04:27 UTC | Tornado Watch | BMX |
| 03:07 UTC | 04:00 UTC | Severe Thunderstorm Warning | BMX |
| 03:27 UTC | 04:00 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 28, 7:25 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 28, 7:25 PM CST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 725 PM CST Sat Dec 28 2024 ...New SHORT TERM... .SHORT TERM... (Tonight through Monday) Issued at 724 PM CST SAT DEC 28 2024 Key Message: - Severe weather is likely (2-4/5 level risks) across the entire area, with the greatest threat generally west of I-65, from 9 PM through 8 AM Sunday at the the latest. Threats include tornadoes, with strong tornadoes possible in the west, damaging winds up to 70 mph, and large hail up to ping pong ball size. No real big changes to the short term needed. The good news is that the activity this afternoon never really got that strong as it was encountering the wedge that is place and was able to keep the environment overall stable. The line is really beginning to intensify in central MS as of 7 PM and should slide into the western portions of the area by 9 to 930 PM. The line itself is now beginning to catch the discreet cells that were developing ahead of the line. While we still need to be wary of these individual cells, the big issue will be merging of cells into the line, thus creating extra spin in the storms. This line is really beginning to bow out and will likely turn into a strong wind event with a few tornadoes along the bow itself. With this set up expect widespread power outages and trees down outside of any tornado threat. Rain showers will end by sunrise in areas west of I-65, and by midday, any lingering showers will have cleared all of Central Alabama. Sunday afternoon will be dry with a breezy westerly wind. In addition to the severe threat tonight, areas north and west of the I-85 corridor are likely to receive up to 2-3 inches of rainfall, which will improve lingering drought conditions but also lead to minor flooding concerns through Sunday morning. Rainfall amounts in the southeastern counties will be a tad lower, roughly 1-2". 16 && .LONG TERM... (Sunday night through next Friday) Issued at 248 PM CST SAT DEC 28 2024 No concerns of any significant impact weather expected for the long term as we turn the pages from 2024 to 2025. Drier but still above normal conditions will get us into New Year's Eve day, when a quick shortwave brushes across northern AL. Low end pops are expected for the northeastern counties, but not expecting any appreciable rainfall out of that quick system. Temperatures return more towards normal behind this system, with highs in the 50s and lows in the 25-35 degree range. Decent agreement with the models through next weekend, with upper flow becoming shifting to northwesterly as some ridging builds to the west in a very progressive pattern. 02 && .AVIATION... (00Z TAFS) Issued at 515 PM CST SAT DEC 28 2024 First wave of precipitation is currently working through BHM and TCL. Should see it end at TCL and BHM by 1z. Another batch of rain may work into TCL after 2z. The main line of showers and storms will be in at TCL by 4z, BHM and EET by 6z, ANB/ASN by 8z, and MGM by 9z. The thunderstorms will last for about 2 to 3 hours and then rain will persist for another hour or two. A few isolated showers will be around on the backside. Rain should end and then skies begin to clear about 4 to 6 hours later. Winds will increase to 15G28 kts with the line, but isolated spots if 40 kts or higher with stronger to severe storms. 16 && .FIRE WEATHER... Wet and stormy conditions are expected through Sunday morning, with ample rainfall expected across most of Central Alabama. Rainfall totals of 1 and 3 inches, perhaps locally higher for most locations, but slightly lower totals along the Georgia state line. Drying but mild conditions are expected behind this system, but will cool down more towards normal after a weak system brushes across northern Alabama on Tuesday. Southerly breezes will increase ahead of the front as it approaches tonight, then shift to the west on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 64 44 65 / 100 60 0 0 Anniston 59 65 46 66 / 100 70 0 0 Birmingham 57 64 46 66 / 100 40 0 0 Tuscaloosa 57 66 46 66 / 100 20 0 0 Calera 58 65 47 66 / 100 30 0 0 Auburn 62 69 46 65 / 100 60 0 0 Montgomery 62 69 46 69 / 100 40 0 0 Troy 63 71 45 70 / 100 50 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....02 AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1221 PM CST Sat Dec 28 2024 ALZ011>015-017>050-292130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1221 PM CST Sat Dec 28 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms capable of producing tornadoes, with a strong tornado possible, damaging wind gusts up to 70 mph, and ping pong ball size hail will be likely across Central Alabama this evening through the overnight hours. There is a slight risk of excessive rainfall across all of Central Alabama this afternoon through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms capable of producing tornadoes, damaging wind gusts up to 60 mph, and hail will be likely across southeastern Central Alabama during the early morning hours on Sunday, ending by 8 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday afternoon through early Sunday morning.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
3.7 hours before the tornado, 157 km from the path. December 29, 2024.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -99 J/kg
- Surface CAPE
- 46 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Birmingham, AL (KBMX), 12:00Z
8.3 hours after it, 157 km from the path. December 29, 2024.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 97 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Aberdeen (M40), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:55 UTC | 64.4 | 64.4 | 150° 14 kt | 22 | 1008.1 | -DZ |
| 02:15 UTC | 64.4 | 64.4 | 160° 14 kt | 22 | 1007.8 | -DZ |
| 02:35 UTC | 64.4 | 64.4 | 170° 15 kt | 1007.8 | ||
| 02:55 UTC | 66.2 | 66.2 | 160° 14 kt | 24 | 1007.8 | -DZ |
| 03:15 UTC | 66.2 | 66.2 | 160° 12 kt | 20 | 1007.5 | -DZ |
| 03:35 UTC | 60.8 | 60.8 | 0° 0 kt | 11 | 1007.8 | -RA |
| 03:55 UTC | 60.8 | 60.8 | 160° 8 kt | 1008.1 | -RA | |
| 04:15 UTC | 60.8 | 60.8 | 150° 12 kt | 1008.8 | -RA | |
| 04:35 UTC | 59 | 59 | 150° 12 kt | 20 | 1008.1 | -RA |
| 04:55 UTC | 59 | 59 | 150° 10 kt | 19 | 1007.5 | -RA |
| 05:15 UTC | 59 | 59 | 180° 8 kt | 15 | 1006.8 | -DZ |
| 05:35 UTC | 59 | 59 | 170° 10 kt | 1006.8 | -DZ |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 13 km away, was scanning. The volume nearest the touchdown began at 03:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:27 UTC | TORNADO | 3 Nw Star | Lamar, AL | Corrects previous tornado report from 3 NW Star. Damage to roof of a home at County Road 34 and Lampkin Road with a debris signature. |
| 03:27 UTC | TORNADO | 3 Nw Star | Lamar, AL | Roof of a home at County Road 31 and Lampkin Road with a debris signature. |
| 03:27 UTC | TORNADO | 3 Nw Star | Lamar, AL | NWS Storm Survey confirmed EF1 tornado with max winds of 105 mph southwest of Vernon, AL. |
| 03:40 UTC | TSTM WND DMG | 2 W Vernon | Lamar, AL | Trees and powerlines down on McNees Crossing near Furnace Hill rd. |
| 03:40 UTC | TORNADO | 4 W Pine Springs | Lamar, AL | NWS Storm Survey confirmed a brief EF0 tornado with max winds of 65 mph in far western Lamar County. |
| 03:45 UTC | TORNADO | 1 Nne Beaverton | Lamar, AL | NWS Storm Survey confirmed a brief EF0 tornado with max winds of 70 mph north of Beaverton, AL. |
| 03:47 UTC | TSTM WND DMG | Kennedy | Lamar, AL | Corrects previous tornado report from Kennedy. Tree down on chicken pen in Kennedy. Time estimated by radar. |
| 03:47 UTC | TORNADO | Kennedy | Lamar, AL | Tree down on chicken pen in Kennedy. Time estimated by radar. |
| 03:50 UTC | TSTM WND DMG | 2 Nw Guin | Marion, AL | Multiple power lines and power poles down around County Highway 58 in Guin. |
| 03:50 UTC | TSTM WND DMG | 3 S Bluff | Fayette, AL | Multiple trees down in extreme northwest Fayette County, including Highway 107 at Turner Road. |
| 03:56 UTC | TSTM WND DMG | Hamilton | Marion, AL | Report of a tree on a home in Hamilton. |
| 04:02 UTC | TSTM WND DMG | 2 Sw Brilliant | Marion, AL | Tree damage on hwy 68. |
| 04:05 UTC | TSTM WND DMG | 1 Ene Brilliant | Marion, AL | Tree on house in brilliant. Time estimated by radar. |
| 04:05 UTC | TORNADO | 2 Se Piney Grove | Marion, AL | NWS Storm Survey confirmed a brief EF0 tornado with max winds of 75 mph near Piney Grove, AL. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 28, 2024
76 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 28 | 8:22 AM CST | EF1 | Beauregard Parish, LA | 1.5 | 100 | $5,000 | ||
| December 28 | 10:35 AM CST | EF1 | Waller, TX | 10.9 | 150 | |||
| December 28 | 12:05 PM CST | EF3 | Montgomery, TX | 10.3 | 1,675 | 10 | ||
| December 28 | 12:53 PM CST | EF2 | Brazoria, TX | 8.9 | 300 | 1 | 5 | |
| December 28 | 1:37 PM CST | EF1 | Galveston, TX | 7.4 | 850 | |||
| December 28 | 2:26 PM CST | EF3 | Chambers, TX to LA | 67.9 | 880 | 2 | $500,000 | |
| December 28 | 2:55 PM CST | EF1 | Amite, MS | 3.1 | 50 | $5,000 | ||
| December 28 | 3:13 PM CST | EF3 | Franklin, MS | 26.0 | 1,500 | 4 | $1.3 million | |
| December 28 | 3:20 PM CST | EF1 | Vernon Parish, LA | 6.3 | 100 | $5,000 | ||
| December 28 | 3:27 PM CST | EF0 | Vernon Parish, LA | 3.3 | 50 | $10,000 | ||
| December 28 | 3:49 PM CST | EF1 | Vernon Parish, LA | 1.2 | 50 | $5,000 | ||
| December 28 | 4:16 PM CST | EF1 | Madison Parish, LA | 16.2 | 280 | $250,000 | ||
| December 28 | 4:19 PM CST | EF1 | Richland Parish, LA | 5.6 | 130 | $30,000 | ||
| December 28 | 4:28 PM CST | EF1 | Madison Parish, LA | 1.8 | 200 | $5,000 | ||
| December 28 | 4:49 PM CST | EF1 | East Carroll Parish, LA to MS | 17.9 | 300 | $70,000 | ||
| December 28 | 5:06 PM CST | EF1 | Evangeline Parish, LA | 15.4 | 200 | $5,000 | ||
| December 28 | 5:12 PM CST | EF1 | Concordia Parish, LA | 0.4 | 80 | $10,000 | ||
| December 28 | 5:17 PM CST | Unrated | Cameron Parish, LA | 4.3 | 1 | |||
| December 28 | 5:34 PM CST | EF1 | Lincoln, MS | 9.9 | 400 | $25,000 | ||
| December 28 | 5:37 PM CST | EF1 | Jefferson, MS | 9.3 | 750 | $35,000 | ||
| December 28 | 5:40 PM CST | EF0 | Pointe Coupee Parish, LA | 1.9 | 50 | $1,000 | ||
| December 28 | 5:42 PM CST | EF1 | Wilkinson, MS | 11.4 | 50 | $5,000 | ||
| December 28 | 5:46 PM CST | EF0 | Wilkinson, MS | 4.9 | 25 | $2,000 | ||
| December 28 | 5:54 PM CST | EF1 | Claiborne, MS | 4.9 | 300 | $70,000 | ||
| December 28 | 5:55 PM CST | EF1 | Jefferson, MS | 11.1 | 400 | $45,000 | ||
| December 28 | 5:58 PM CST | EF1 | Warren, MS | 4.5 | 500 | $15,000 | ||
| December 28 | 6:00 PM CST | EF0 | Wilkinson, MS | 3.6 | 75 | $1,000 | ||
| December 28 | 6:10 PM CST | EF0 | Warren, MS | 4.1 | 250 | $17,000 | ||
| December 28 | 6:19 PM CST | EF1 | Hinds, MS | 9.4 | 350 | $10,000 | ||
| December 28 | 6:24 PM CST | EF1 | Simpson, MS | 4.6 | 350 | $15,000 | ||
| December 28 | 6:25 PM CST | EF0 | Lincoln, MS | 2.7 | 315 | $10,000 | ||
| December 28 | 6:25 PM CST | EF1 | Hinds, MS | 23.6 | 570 | $105,000 | ||
| December 28 | 6:26 PM CST | EF1 | Lincoln, MS | 6.8 | 300 | $30,000 | ||
| December 28 | 6:28 PM CST | EF1 | Yazoo, MS | 1.2 | 250 | $10,000 | ||
| December 28 | 6:36 PM CST | EF1 | Copiah, MS | 13.0 | 1,500 | $50,000 | ||
| December 28 | 6:38 PM CST | EF1 | Copiah, MS | 2.7 | 500 | $20,000 | ||
| December 28 | 6:41 PM CST | EF1 | Amite, MS | 0.4 | 25 | $3,000 | ||
| December 28 | 6:42 PM CST | EF1 | Amite, MS | 8.6 | 100 | $5,000 | ||
| December 28 | 6:48 PM CST | EF1 | Pike, MS | 6.4 | 75 | $10,000 | ||
| December 28 | 6:49 PM CST | EF1 | Copiah, MS | 11.9 | 1,200 | $62,000 | ||
| December 28 | 6:51 PM CST | EF0 | East Baton Rouge Parish, LA | 2.8 | 50 | $3,000 | ||
| December 28 | 6:58 PM CST | EF1 | Yazoo, MS | 7.3 | 800 | $35,000 | ||
| December 28 | 7:04 PM CST | EF1 | Rankin, MS | 37.5 | 880 | $1.7 million | ||
| December 28 | 7:15 PM CST | EF1 | Jefferson Davis, MS | 0.3 | 200 | $35,000 | ||
| December 28 | 7:17 PM CST | EF1 | Simpson, MS | 10.5 | 800 | $500,000 | ||
| December 28 | 7:39 PM CST | EF1 | Smith, MS | 3.4 | 200 | $30,000 | ||
| December 28 | 7:42 PM CST | EF0 | Smith, MS | 0.6 | 75 | $3,000 | ||
| December 28 | 7:46 PM CST | EF1 | Smith, MS | 13.0 | 700 | $200,000 | ||
| December 28 | 8:09 PM CST | EF0 | Jasper, MS | 1.0 | 50 | $2,000 | ||
| December 28 | 8:09 PM CST | EF0 | Newton, MS | 2.2 | 100 | $5,000 | ||
| December 28 | 8:12 PM CST | EF2 | Jasper, MS | 9.1 | 900 | $500,000 | ||
| December 28 | 8:18 PM CST | EF1 | Newton, MS | 4.5 | 700 | $25,000 | ||
| December 28 | 8:28 PM CST | EF0 | Newton, MS | 0.5 | 165 | $5,000 | ||
| December 28 | 8:34 PM CST | EF1 | Newton, MS | 2.6 | 650 | $40,000 | ||
| December 28 | 8:36 PM CST | EF1 | Jasper, MS | 11.8 | 500 | $87,000 | ||
| December 28 | 8:47 PM CST | EF1 | Saint Tammany Parish, LA | 1.2 | 50 | $35,000 | ||
| December 28 | 8:49 PM CST | EF1 | Oktibbeha, MS | 2.1 | 300 | $80,000 | ||
| December 28 | 8:56 PM CST | EF1 | Clarke, MS | 0.4 | 80 | $15,000 | ||
| December 28 | 8:59 PM CST | EF0 | Clay, MS | 4.6 | 200 | $40,000 | ||
| December 28 | 9:01 PM CST | EF1 | Lauderdale, MS | 9.0 | 630 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.